(WXYZ) – The number of people reporting flu-like symptoms continues to rise as we get to the middle of February. It’s been a rough winter for people getting sick. Now, some are raising red flags about one of the few medicines used to treat the flu, called Tamiflu.
Believe it or not, for years there have been anecdotal reports that Tamiflu might cause kids and young adults to have psychotic episodes.
Within the last few weeks, a grieving family blamed the drug when their son committed suicide while taking Tamiflu. There was another report from Texas that a six-year-old girl attempted to jump out a window while she was on it.
The warning label on the drug states that people with influenza — including those taking Tamiflu — may be at an increased risk of confusion and abnormal behavior. But they don’t go so far as to say Tamiflu itself is to blame.
The Centers for Disease Control and Prevention takes this seriously enough that it warns some teenagers have suffered from delirium and self-injury after taking the drug.
So how should you deal with the flu if you happen to get it? Here are my prescriptions:
1. Talk to your doctor before taking any medications for the flu, and ask about possible complications.
2. Take the time to get a vaccine so you won’t have to worry about taking Tamiflu in the first place.
3. Take everyday preventative actions like sneezing into your sleeve to stop the spread of germs.
4. Educate yourself so you know your options if and when you do get the flu.